This blog is going to cover my bipolar journey from diagnosis to date – of course my journey is still in progress so I will post blogs as a new part. I should also caveat that my experiences are just that, my experiences, therefore the medications that I mention and am on/tried please remember that everyone is different. Any concerns speak to your doctor.
In my previous post I outlined why I sort help and thus got diagnosed with Bipolar II disorder. So I have received my diagnosis with bipolar and began treatment with Quetiapine (Seroquel). I like to read up on my medications to see all the side-effects I am going to get; I am semi joking of course as I know not everyone experiences all the things that can be experienced. However, I did find out that Quetiapine is one of the few mood stabilizers that treats both the hypomania and depression – this I was pleased about. My experiences with starting to take Quetiapine were very good – it helped me sleep it made me feel good, but I did still notice that my mood wasn’t stabilizing after a few weeks on it, of course this resulted in increases to compensate and each increase brought me closer to stabilization.
However, a problem, arose with my psychiatrist’s discovery of heart issues in my family. Of all the questions they asked in my initial consultation this one was overlooked, however, I don’t believe was a bad thing as I will explain later. Now the heart concerns are: my maternal grandad has angina; my maternal nan has a leaky heart value, my mum has too but hers has developed into heart failure; and my paternal nan died of a heart attack. I’ve had my heart checked and my heart function is also showing signs of potential decline – my left ventricle (the chamber that pumps blood around the body) is enlarged and slightly sluggish. However, the output of this chamber is within normal parameters so technically all is fine. However, the effect Quetiapine has on the heart is it can extend the electrical recharge the heart goes through with each beat – in other words it can delay this recharge. Now before I scare anyone this listed as a rare side effect (any concerns speak to your doctor – I was toying with the idea of adding this, but its important I feel for my story). Furthermore it’s not a straight forward delay of the recharge ability, say there’s a scale of 1-10, for example, where 10 is a very slow recharge ability, mine was a 5/6 – it’s simplistic but hopefully gets the point across.
This, of course, and probably naturally, caused me concern and I began to worry. I started to have regular ECGs to keep an eye on this and only really had an ECG following an increase to make sure this wasn’t taking me too far towards the ‘we-must-now-start-to-worry line. Either way, when you are concerned that a drug may be causing you harm you start to lose faith in it and hinders it’s working ability somewhat. On reflection I feel that it was doing what it needed to to an extent but my concerns outweighed the benefits I was receiving and thus ignored it. I was also becoming concerned about the weight gain, but in hindsight it was only an increase of about 6 lbs in 6-7 months but I had been obsessed with my weight for a couple of years prior to this.
Anyway, by September the anti-depressant (refer to a previous blog) I was on was discontinued and in October we decided to introduce another mood stabilizer to help with the depression and so I started Lamotrigine (Lamictal). This being a very temperamental drug had to be titrated slowly to avoid an adverse reaction and took about 4-5 months to get to the dose I am on now. However, instead of waiting for Lamotrigine to work, in January I grew impatient and requested to change so went from Quetiapine to a Olanzapine (Zyprexa) as this had less of an effect on the heart, but had a greater weight gaining side effect, but decided this was the lesser of two evils.
So titrating now to Olanzapine I got to 15mg and again decided that it wasn’t doing what I wanted, I was concerned about my heart and weight and my depression had worsened since coming off Quetiapine and I was still concerned about the effect on my heart. I was therefore changed to Depakote (a derivative of Valproate). OMG (and I dislike using that term) it was the worst mistake I did. I experienced extreme nausea; digestive issues; it made me feel flat as a pancake; panic attacks; blood sugar issues (if I didn’t eat something fast acting and sugary every couple of hours it would induce a panic attack); and it made me feel like my stomach was in a vice. I did separate the withdrawal effects of Olanzapine to factor this (insomnia, restlessness, etc), but while some subsided, the others remained. I did also experience another issue during this change which I do not know if it was bipolar depressive, Olanzapine withdrawal or Depakote introduction, or all three, but despite my previous blogs mentioning suicidal idealizations, I nearly convinced myself to do it; I felt it. This terrified me.
The benefits of course was that it was stabilizing my mood (albeit flat) and it was helping me sleep once the Olanzapine withdrawal ceased. Either way I after a several weeks I could not tolerate the side effects and I requested a change!
This time we went back to Olanzapine as, based on my individual profile, there were few options left. There were, however, two benefits of actually going on Depakote 1) we found out that the anti-psychiotic class of medications do work for me and 2) I was introduced to a beta-blocker for my heart function. My psychiatrist originally suggested a beta blocker back in February time to help with my palpitations when I was on Olanzapine. My doctor agreed and also said that because of my heart issues (enlarged left ventricle and potential for heart failure) they wanted me on a beta-blocker anyway, alongside Ramipril that I was put on by my cardiologist. Originally, I was going to wait until I was more stable before starting with my beta-blocker (Bisoprolol) as I didn’t want too many changes going on at once. However, because of all the panic attacks my doctor and Cardiologist decided that to wait would cause more harm than good. Thus I started it and my panic attacks started to subside; except with the blood sugar issues on Depakote I mentioned above. I did test about two weeks later to see if Bisoprolol was relieving my panic attacks by coming off it with approval from my doctor, and after a couple of days, my panic started to return.
Therefore in May we went back to Olanzapine. So at that point I was titrating to Olanzapine, on two lots of heart medication and still on Lamotrigine. Over the next two months we found that a) Olanzapine was actually less effective compared to Quetiapine; b) the weight gain was significant compared with Quetiapine; and c) that beta-blockers actually help and can reverse the effects of prolonged QT (the recharge ability I mentioned above). So, we are now in July and we are making another switch back to Quetiapine. How do I feel about this? Well I feel positive this time because I am now on a beta-blocker and have increased this dose since starting it and have more scope to increase again, as such I am no longer concerned about my heart. I am also no longer concerned about my weight. I have discovered that over the last few years I was becoming obsessed with my weight, wanting to be thin, and I needed to change this outlook. I am therefore happier about my weight and don’t really wish to lose too much of it – I am looking healthy and young again, not old and withdrawn like I used to.
So, where am I now? I am in the process of transitioning from Olanzapine to Quetiapine, I’m keeping my fingers crossed that this works and I am pleased in a way that it has worked out this way – we’ve learned a lot since initially going on Quetiapine so hopefully this time around it will all come to together and get me back into employment. In time I will post another part to my journey to keep you updated.